Treatment of UTI Leads to Fatal Hepatotoxicity

The patient was being treated with ciprofloxacin for a UTI
The patient was being treated with ciprofloxacin for a UTI

Published in the American Journal of Case Reports, this case study highlights a rare adverse effect of a commonly used antibiotic and brings to light the importance of evaluating the possibility of drug-induced hepatotoxicity in a patient with liver injury of unknown etiology.

The patient, a 74-year-old woman, was being treated with ciprofloxacin for a urinary tract infection (UTI), but on day 4 of treatment she experienced nausea and vomiting which was attributed to a "high dose"; therapy was discontinued on day 5. After discontinuing the drug, she continued to experience nausea, fatigue, weakness, and anorexia for the next two months. Her symptoms continued to worsen at which point she was admitted to the hospital for evaluation.

Her past medical history included hypertension, dyslipidemia, gastroesophageal reflux disease, and hypothyroidism. At the time of hospital admission, she was taking simvastatin 20mg daily, pantoprazole 20mg daily, and levothyroxine 75mcg daily; she denied herbal supplement use, acetaminophen use, or prior liver disease. 

— Laboratory work-up showed the following:
— Aspartate transaminase (AST): 1106
— Alanine transaminase (ALT): 789
— Alkaline phosphatase (ALP): 338
— Total bilirubin (TBIL): 2.75
— Albumin: 2.6
— Hemoglobin: 11.6
— White blood cells: 4700
— Platelets: 142000

Testing also revealed she had a UTI at which point she was given ciprofloxacin again for the next three days. Given the patient's report of anorexia and low fluid intake, her abnormal liver transaminases were attributed to dehydration and hypoperfusion. She was discharged on day 3 following a small improvement in liver enzymes, however over the next six days, the patient developed new-onset vomiting and jaundice.

Related Articles

 

Physical examination showed bilateral pedal edema and icterus; labs indicated liver enzymes were again elevated (AST 1263, ALT 870, ALP 496, TBIL 8.9). Since statins are often implicated in hepatotoxicity cases, the patient was taken off simvastatin. Extensive workup, including screening for viral serologies (hepatitis, cytomegalovirus), autoimmune panels, and imaging (abdominal CT scan, ultrasound, magnetic resonance cholangiopancreatography), was found to be unremarkable; liver biopsy indicated cholestatic hepatitis of unclear etiology. After a small drop in her liver enzymes (despite rising bilirubin), the patient was discharged and instructed to follow up with a gastroenterologist.

Loading links....